New Jersey, 2017

Hail in New Jersey, May 31, 2017

May 31, 2017 · NWS PHI · 4 events in 2 counties and zones

Although a very unstable airmass was present coupled with ample shear only a few thunderstorms formed due to the lack of a lifting feature across the region. One thunderstorm became severe tracking northeast from Hunterdon into Somerset and Sussex counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Although a very unstable airmass was present coupled with ample shear only a few thunderstorms formed due to the lack of a lifting feature across the region. One thunderstorm became severe tracking northeast from Hunterdon into Somerset and Sussex counties. Numerous hail reports of .5 and .75 inch were recorded. A couple of the reports met severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 7:01 PM EST, 14 minutes earlier.

Area forecast discussion, May 31, 7:01 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
801 PM EDT Wed May 31 2017

.SYNOPSIS...
Low pressure across Canada will cause a cold front to cross the
area late tonight. A weak area of high pressure will be across
the area late Thursday. Another cold front will affect the area
Friday before more high pressure builds in for Saturday. A
prolonged period of unsettled conditions is expected beginning
Sunday and continuing well into next week as a frontal system
and low pressure develop over the northeast United States.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
8P: Hunterdon County NJ cell may produce 1/2" hail and a decent
wind gust. COSPA seems to be more valuable than the HRRR
tonight. so far pea A at Cresco in Monroe county earlier.

Remainder from below from 4 PM.

Tricky forecast this evening, as the kinematic and thermodynamic
environment are increasingly supportive of strong to severe
convection, but weak/nebulous foci for small-scale lift provide
considerable uncertainty regarding coverage and overall severity.
Convection-allowing models are highly variable in projections of
convection late this afternoon and evening, with some HRRR
simulations generating little convection anywhere in the CWA and
others producing rather widespread coverage during the evening hours
along a weak and weakening pre-frontal surface trough. The
individual members of the NCAR ensemble are more aggressive in
generating scattered strong to potentially severe storms across the
area, particularly north of the Mason-Dixon Line (in closer
proximity to large-scale ascent with a glancing vort max in the
upper-level flow). However, the latest WRF-ARW and WRF-NMM provide
support for the sparser-looking NAM Nest.

Given the weak large-scale dynamics in play, I have a hard time
buying the more aggressive/widespread convective coverage this
evening, despite relatively little inhibition currently in place.
Nevertheless, should any storms develop, MLCAPE 500-1000 J/kg and
effective bulk shear 35-45 kts are supportive of organized storms.
Notably, the strongest shear reaches the area later this evening
when surface-based instability will diminish with the loss of
daytime heating, which may reduce the severe threat with any storms
that develop to some degree.

Combined with timing discrepancies among the guidance, forecast
confidence in precipitation coverage/intensity this evening is very
low. Thus, kept PoPs confined to slight generally south of I-78/I-
195 and low-chance north of there. Generally, chances for
precipitation decrease late this evening and should pretty much be
confined to the Atlantic after midnight or so.

Other main question with tonight's forecast is chances for patchy
fog. There is at least some indication of near-saturation at the
surface late tonight before a cold front moves through the area.
Patchy fog is possible, though should be far less widespread and
less dense than observed last night. Latest MOS is not very
supportive of fog outside of coastal New Jersey, so generally kept
out of the forecast for now.

Lows generally in the lower 50s in the Poconos to the lowers 60s in
the urban corridor and Delmarva.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A vort max will swing through the Northeast late tonight, bringing
drier air into the region tomorrow. This should foster a rather
splendid day across the area, with mostly sunny skies and seasonal
to slightly above seasonal temperatures.

Main forecast issue tomorrow is wind, with deep mixing likely as
westerly surface flow becomes established. Fortunately, 850-mb flow
looks rather weak (around 20-25 kts), so gusts 15-25 mph may be all
that the region can muster.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The upper air flow across the Northeast part of the country will
still resemble more of a spring-like pattern this weekend and early
next week, even though we are now in meteorological summer. An upper
trough will be across the Northeast Friday before lifting away
Saturday and Sunday. It will be followed by weak ridging Monday,
before giving way to another upper low and trough Tuesday and
Wednesday of next week.

Temperatures through the period will not be favorable to any
excessive heat. Temperatures, instead, may run a little below normal
especially into the new week, when frequent clouds and showers are
expected. Normal high temperatures for early June range from the low
70s north and near 80 over Delmarva and metro Philadelphia.

The operational models are not in wonderful agreement with regards
to the day-to-day weather across the area. We will focus on the more
general aspects of the fcst. Fri...Mostly dry, but a front will
bring some afternoon showers to the area. Sat...probably the best
day of the extended period. We will have a dry forecast at this
point. Sunday...The beginning of the day will be dry, but
then showers will arrive along with the next system from
the Great Lakes. Thunderstorms are possible. Monday-Wednesday...A
rather cloudy and unsettled period with frequent showers and below
normal temperatures. We will keep pops for Wed at slight chc attm.
Confid in details are very low going into next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR. Sct-bkn aoa 7000 ft. chance of a shower or tstm
but at this time no mention til were more certain. South to southwest
wind. Chance for patchy fog late tonight, especially at KACY
and KMIV, with local sub- VFR VSBYs possible in the 06Z- 12Z
period - confidence is low, however.

Thursday...VFR sct clouds aoa 5000 ft briefly bkn in the aftn.
west to southwest wind gusts to near 20 kt in the afternoon.

OUTLOOK...
Thu night...Mostly VFR.
Fri/Fri night...Mostly VFR, but scattered afternoon
  showers/tstms with lower conds psbl.
Sat...VFR expected.
Sat night thru Monday...Lower conds possible with frequent
showers.

&&

.MARINE...
Sub-advisory winds/seas expected through Thursday. Patchy fog is
possible through the night. Mention in the forecast grids through
the overnight hours, though no advisory appears warranted at the
moment.

A slight chance of storms exists overnight, with locally gusty
winds and rough seas possible. Confidence in timing/location is
very low.

Tomorrow looks to be a fine day on the water with west or southwest
winds 10 to 15 kts and seas generally around or below 3 feet.

RIP CURRENTS...

There is a low risk of rip currents today, and a low risk of rip
currents is anticipated tomorrow as well.

OUTLOOK...
Generally sub-SCA conditions thru the period. Sct Showers/tstms
Fri night and Sun-Mon. SCA conditions on the ocean psbl later
Mon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...CMS/Drag 801P
Short Term...CMS
Long Term...O'Hara
Aviation...CMS/Drag/O'Hara
Marine...CMS/Drag/O'Hara
Hazardous weather outlook, May 31, 2:05 PM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
305 PM EDT Wed May 31 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-011915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
305 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-011915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
305 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 6:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
755 PM EDT WED MAY 31 2017

NJZ009-010-015-PAZ105-106-010045-
Hunterdon-Somerset-Mercer-Lower Bucks-Upper Bucks-
755 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTERDON...NORTH
CENTRAL MERCER...SOUTHWESTERN SOMERSET AND NORTH CENTRAL BUCKS
COUNTIES...

At 753 PM EDT, a strong thunderstorm was located over Sergeantsville,
or 19 miles northwest of Trenton, moving east at 45 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Byram, Flemington, Tinicum, Hopewell, Frenchtown, Rocky Hill,
Stockton, Skillman, Flagtown, Sergeantsville, Cloverhill, Erwinna,
Belle Mead, White House Station, Lumberville and Sand Brook.

Heavy rainfall is occurring with this storm, and may cause localized
flooding.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 4038 7508 4046 7517 4067 7475 4040 7461
TIME...MOT...LOC 2353Z 254DEG 48KT 4046 7497

Gorse

The radar

The Philadelphia radar (KDIX), 79 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hunterdon

When
May 31, 7:15 PM EST
Where
Hunterdon County, 1.48 mi SSW of Cherryville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.550, -74.910

Measured.

Hail, Hunterdon

When
May 31, 7:15 PM EST
Where
Hunterdon County, 0.52 mi W of Pittstown
Measured
1 in hail
Reported by
Social Media
Coordinates
40.580, -74.960

Measured.

Hail, Hunterdon

When
May 31, 7:18 PM EST
Where
Hunterdon County, 0.87 mi NW of Flemington
Measured
1 in hail
Reported by
Social Media
Coordinates
40.510, -74.860

Size estimated.

Hail, Somerset

When
May 31, 7:35 PM EST
Where
Somerset County, 1.74 mi NW of South Branch
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -74.720

One inch and nickel size hail both measured at slightly different times.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693716, 693717, 693718, 693719.